On the cover time of random walks on graphs

Jeff D. Kahn*, Nathan Linial, Noam Nisan, Michael E. Saks

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

75 Scopus citations

Abstract

This article deals with random walks on arbitrary graphs. We consider the cover time of finite graphs. That is, we study the expected time needed for a random walk on a finite graph to visit every vertex at least once. We establish an upper bound of O(n2) for the expectation of the cover time for regular (or nearly regular) graphs. We prove a lower bound of Ω(n log n) for the expected cover time for trees. We present examples showing all our bounds to be tight.

Original languageAmerican English
Pages (from-to)121-128
Number of pages8
JournalJournal of Theoretical Probability
Volume2
Issue number1
DOIs
StatePublished - Jan 1989

Keywords

  • Random walks
  • cover times
  • graphs
  • infinite graphs
  • trees

Fingerprint

Dive into the research topics of 'On the cover time of random walks on graphs'. Together they form a unique fingerprint.

Cite this